South Carolina, 2003Lightning Strike in South Carolina, February 22, 2003
February 22, 2003 · NWS CAE · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 22, 10:20 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 22, 10:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1020 AM EST SAT FEB 22 2003
WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING. FORECAST HAS BEEN
UPDATED TO DELETE DENSE FOG ADVISORY AND INCLUDE TORNADO WATCH FOR THE NORTH
AND EASTERN PART OF THE AREA.
FCSTID = 10
CAE 73 46 63 38 / 100 30 0 0
AGS 72 45 65 36 / 100 20 0 0
SSC 72 46 63 38 / 100 30 0 0
OGB 73 46 64 37 / 100 30 0 0
.CAE...
GA...NONE.
SC...TORNADO WATCH UNTIL NOON FOR ZONES SCC003...
SCC009...SCC011...SCC017...SCC037...SCC063...SCC065...SCC075...
SCC079...SCC081.
TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057...SCC025...SCC061...
SCC085...SCC027
LM
THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.
**************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EST SAT FEB 22 2003
DISC: 07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS
LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA
THIS MORNING.
SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY
SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL
REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY.
MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND
60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY
IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE
CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE
FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL
CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS
THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL
CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND
ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND
FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT
HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN
EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG
ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS
THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN
ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT
SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS
THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW
TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS
EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH
MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH
OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST
NUMBERS.
FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT.
FCSTID = 77
CAE 73 46 63 38 / 100 30 0 0
AGS 72 45 65 36 / 100 20 0 0
SSC 72 46 63 38 / 100 30 0 0
OGB 73 46 64 37 / 100 30 0 0
.CAE...
GA...NONE.
SC...NONE.
LCV
Hazardous weather outlook, Feb 22, 5:52 AM EST, 5 hours 38 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY
A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS
EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE
THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS
MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL
INFORMATION SEE THE SPSCAE AND NPWCAE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.
In the hours before
Special weather statement, Feb 22, 5:42 AM EST, 5 hours 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-230042-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
542 AM EST SAT FEB 22 2003
THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN... BAMBERG... BARNWELL...
CALHOUN... CLARENDON... CHESTERFIELD...
EDGEFIELD... FAIRFIELD... KERSHAW...
LANCASTER... LEE... LEXINGTON...
MCCORMICK... NEWBERRY... ORANGEBURG...
RICHLAND... SALUDA... SUMTER...
THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
...SEVERE THUNDERSTORMS LIKELY TODAY...
A RAPIDLY DEVELOPING AREA OF LOW PRESSURE WILL MOVE FROM NORTHERN
MISSISSIPPI THIS MORNING INTO THE OHIO VALLEY THIS EVENING. A COLD
FRONT EXTENDING SOUTH FROM THE LOW WILL MOVE THROUGH THE LISTENING
AREA THIS EVENING. THE AIRMASS AHEAD OF THIS SYSTEM WILL BE
SOMEWHAT UNSTABLE. IN ADDITION...VERY STRONG LOW LEVEL WINDS WILL
ENHANCE THE POSSIBILITY OF SEVERE THUNDERSTORMS.
A SQUALL LINE...WITH SOME SEVERE THUNDERSTORMS...IS EXPECTED TO MOVE
THROUGH THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA DURING LATE
MORNING THROUGH THE AFTERNOON TODAY. THE MAIN THREAT WILL BE
DAMAGING THUNDERSTORM WINDS WITH GUSTS TO 70 MPH. AN ISOLATED
TORNADO IS POSSIBLE IN A FEW OF THE STRONGER STORMS. THE LINE OF
THUNDERSTORMS WILL BE MOVING TO THE EAST AT AROUND 40 MPH WITH
INDIVIDUAL STORMS MOVING TO THE NORTHEAST AROUND 60 MPH.
THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. BE ALERT TO
THREATENING WEATHER CONDITIONS AS THEY APPROACH YOUR AREA.
ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER
AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH
MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE
QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED FOR YOUR AREA.
EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.
WE WILL ISSUE ADDITIONAL INFORMATION AS THE SITUATION DEVELOPS. NEXT
SCHEDULED STATEMENT WILL BE AT 6 AM ON SATURDAY UNLESS CONDITIONS
WARRANT AN EARLIER STATEMENT.
CDL
Local storm report, Feb 22, 10:46 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1046 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM MCDUFFIE COUNTY GA WIND DAMAGE
02/22/03 MCDUFFIE PEACHTREE CITY WFO
RECEIVED REPORT OF TREES
AND POWER LINES DOWN IN
MCDUFFIE COUNTY FROM
GLASCOCK COUNTY
1040 AM SALUDA SC WIND DAMAGE
02/22/03 SALUDA HAM OPERATOR REPORTED
ROOF BLOWN OFF A SHED IN
TOWN OF SALUDA
1040 AM 12SW EDGEFIELD SC WIND DAMAGE
02/22/03 EDGEFIELD HAM RADIO OPERATOR
RELAYED REPORT OF TREES
DOWN ALONG HWY 230.
TTHLocal storm report, Feb 22, 11:28 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1128 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM EVANS GA WIND DAMAGE
02/22/03 COLUMBIA PAM TUCKER EM COLUMBIA
CO. GA REPORTED 4 HOMES
WITH SERIOUS ROOFING AND
SIDING DAMAGE IN TOWN OF
EVANS FROM DOWNBURST
WINDS
1120 AM SALUDA SC WIND DAMAGE
02/22/03 SALUDA SKYWARN KE4FDL REPORTED
REPORT FROM SALUDA CO
SHERIFF OFFICE REPORTED
TREES DOWN IN TOWN OF
SALUDA
TTHLightning, Richland
- When
- February 22, 11:30 AM EST
- Where
- Richland County, Columbia
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.022, -80.903 (the zone’s center; the record gives no point)
A home was struck by lightning that caused a fire resulting in $70,000 worth of damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350805.